Wildfire, San Diego
- When
- May 19, 2:20 PM PST to 5:45 PM PST
- Where
- San Diego County, Lakeside
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A brush fire, caused by fireworks, burned 41 acres before being brought under containment by 200 firefighters. This was the first wild fire of the 2003 fire season in San Diego County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A brush fire, caused by fireworks, burned 41 acres before being brought under containment by 200 firefighters. This was the first wild fire of the 2003 fire season in San Diego County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at May 19, 1:00 PM PST, 1 hour 20 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 200 PM PDT MON MAY 19 2003 .SYNOPSIS...ONSHORE FLOW AND A SHALLOW MARINE LAYER WILL BRING AREAS OF NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG. OTHERWISE...HIGH PRESSURE WILL KEEP THE WEATHER FAIR. .DISCUSSION...LIGHT EASTERLY FLOW ALOFT IS SHOWING UP ON THE VWP FROM KNKX AND KSOX AS WELL AS RECENT ACARS DATA. THIS IS BEING SUPPORTED BY OFFSHORE GRADIENTS BETWEEN THE GREAT BASIN AND THE COAST. HOWEVER...ONSHORE GRADIENTS STILL PERSIST BETWEEN THE COAST AND SOUTHERN DESERTS. EASTERLY FLOW IS WORKING TO LOWER THE MARINE LAYER AND PUSHING THE STRATUS AWAY FROM THE SAN DIEGO COUNTY COAST. EXPECT THE STRATUS TO MOVE BACK AS THE 12Z MESOETA SUGGEST A WEAK EDDY OVERNIGHT BUT THIS EDDY SHOWS UP NEAR THE CHANNEL ISLANDS. ANOTHER EDDY FORMS TUESDAY NIGHT A LITTLE CLOSER TO THE COAST. 12Z MODELS SUGGEST THE RIDGE OVER THE WEST COAST BEGINS TO WEAKEN ON THURSDAY A WEAK UPPER LOW AND ASSOCIATED TROUGH MOVES TOWARDS THE COAST. THIS LOW MOVES ONSHORE FRIDAY AND SATURDAY. MODELS DO NOT SHOW ANY MOISTURE WITH THE LOW. HOWEVER...THE LOW COULD HELP DEEPEN UP THE MARINE LAYER AND SUPPORT AN EDDY LATE THURSDAY AND INTO THE WEEKEND. ONCE THIS LOW MOVES THROUGH OVER THE WEEKEND...THE RIDGE REBOUNDS. THE RIDGE SHOULD BRING WARMING NEXT WEEK. .SAN...NONE. HORTON
CAZ042-043-048-050-055>058-060>062-201300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT MON MAY 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ATKIN
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355345.